Alert archive / Hawaii / Flash Flood Warnings in 2007

Flash Flood Warning 28, NWS Honolulu, HI

December 31, 2007Kalawao County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Dec 31, 2007, 12:16 AM HST for Kalawao County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 31, 2007, 12:16 AM HST (10:16 UTC)
Expired
Dec 31, 2007, 3:15 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kalawao County, HI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 10.3 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2007-12-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2007-12-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
963 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

776 
WGHW50 PHFO 311019
FFWHFO
HIC009-311315-
/O.NEW.PHFO.FF.W.0028.071231T1016Z-071231T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
1216 AM HST MON DEC 31 2007

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF MAUI IN MAUI COUNTY

* UNTIL 315 AM HST

* AT 1212 AM HST...A STREAM GAGE AT OHEO GULCH SHOWED A RAPID RISE 
  IN WATER LEVEL FROM HEAVY RAIN OVER THE SLOPES OF WINDWARD 
  HALEAKALA. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HAMOA...NAHIKU...KEANAE AND HANA.

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF MAUI IN MAUI COUNTY.

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 315 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2056 15618 2057 15643 2088 15617 2079 15594
      2074 15593

$$
HOUSTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Dec 30, 8:30 PM HST, 3 hours 46 minutes earlier.

Area forecast discussion, Dec 30, 8:30 PM HST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
830 PM HST SUN DEC 30 2007

.SYNOPSIS...INCREASED SHOWER ACTIVITY CAN BE EXPECTED ACROSS OAHU
AND MAUI COUNTY OVERNIGHT AS A WEAK TROUGH LINGERS OVER THE CENTRAL
ISLANDS. A WEAK SHEAR LINE IS EXPECTED TO REACH KAUAI TONIGHT AND
THEN STALL AND DISSIPATE OVER THE CENTRAL ISLANDS DURING THE MIDDLE
OF THE WEEK. LIGHT WINDS ARE EXPECTED TONIGHT BUT WILL GRADUALLY
INCREASE FROM A NORTHEAST DIRECTION AS WE ENTER THE NEW YEAR. A
TYPICAL TRADE WIND PATTERN OF WINDWARD AND MAUKA SHOWERS IS EXPECTED
FOR THE START OF 2008.

&&

.DISCUSSION...THE TAIL END OF A FRONTAL BOUNDARY ASSOCIATED WITH A
DEEPENING LOW IN THE GULF OF ALASKA WAS JUST NORTHWEST OF KAUAI THIS
EVENING. FORECAST MODELS CONTINUE TO SHOW THIS FEATURE STALLING
NORTH OF KAUAI TONIGHT AND MONDAY. IT WILL SLOWLY DISSIPATE AS IT
MOVES TOWARD THE CENTRAL ISLAND TUESDAY AND WEDNESDAY. MODERATE
NORTHEAST WINDS ARE EXPECTED TO SLOWLY FILTER ACROSS THE ISLAND
CHAIN AS THE SHEAR LINE PASSES. A HIGH WILL TAKE UP A POSITION NORTH
NORTHWEST OF THE STATE...NORTHEAST WINDS WILL FILTER ACROSS THE
ISLANDS AND TYPICAL TRADE WIND WEATHER IS EXPECTED FOR FIRST WEEK OF
2008.

AN INTERESTING PATTERN IS SEEN ON RADAR AND SATELLITE IMAGERY.
NORTHERLY FLOW AS TAKEN OVER THE ISLAND OF KAUAI THIS EVENING.
FURTHER DOWN THE CHAIN...A WEAK CIRCULATION APPEARED TO BE CENTERED
BETWEEN OAHU AND MOLOKAI. SHOWERS ARE SEEN MOVING TOWARD THE
EAST...NORTH OF MOLOKAI AND OAHU...WHILE SHOWERS ARE SEEN MOVING
WESTWARD SOUTH OF THESE ISLANDS. FORECAST MODELS PICKED UP ON THIS
FEATURE AND SHOWS THE CIRCULATION WEAKENING TONIGHT AND SHIFTING IT
SOUTH ON MONDAY.  SHOWERS ASSOCIATED WITH THIS FEATURE WILL CONTINUE
TO AFFECT THE CENTRAL ISLANDS TONIGHT.

MOUNTAIN SURFACE OBSERVATIONS ON MAUNA KEA ARE REPORTING
TEMPERATURES IN THE LOWER TO MID 20S. MOISTURE UP THERE IS PRETTY
HIGH WITH RELATIVE HUMIDITIES NEAR SATURATION. ALSO WITH MORE
MOISTURE MOVING INTO THAT REGION...THERE COULD BE A POSSIBILITY OF A
LIGHT DUSTING OF SNOW AT THE HIGHER ELEVATIONS.

WILL SEND OUT AN EVENING UPDATE TO REFLECT CHANGES IN THE GRIDS TO
ACCOUNT FOR INCREASED SHOWER ACTIVITY OVER THE CENTRAL ISLANDS AND
THE POSSIBILITY OF LIGHT PRECIPITATION ON THE SUMMITS.

&&

.MARINE...
A SMALL CRAFT ADVISORY REMAINS UP DUE TO SEAS GENERATED FROM THE
STRONG TRADES THIS PAST WEEK. ALSO THE HIGH SURF ADVISORY WAS
EXTENDED THROUGH TONIGHT SINCE SEAS ARE STILL HIGH. A COUPLE OF
MODERATE SIZE NORTH NORTHWEST SWELLS ARE EXPECTED THIS WEEK WITH THE
FIRST ARRIVING TUESDAY AND THE SECOND ON THURSDAY. THIS MAY CAUSE
SEAS TO REMAIN AROUND THE 10 FOOT SMALL CRAFT ADVISORY THRESHOLD
ESPECIALLY OVER WATERS NORTH OF THE ISLANDS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...

SMALL CRAFT ADVISORY FOR ALL HAWAIIAN WATERS.

HIGH SURF ADVISORY FOR EAST FACING SHORES.

&&

ELAU

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 30, 11:46 PM HSTFlash Flood WarningHFOHonolulu3 hr
Dec 31, 4:57 AM HSTFlash Flood WatchHFOHawaii, Kalawao13 hr
Dec 31, 8:23 AM HSTFlash Flood WarningHFOKalawao3 hr
Dec 31, 11:23 AM HSTFlash Flood WarningHFOKalawao2 hr

Nearby

Flash Flood Warnings in Hawaii, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.